Acta Informatica

, Volume 40, Issue 5, pp 349–365 | Cite as

Self-embedded context-free grammars with regular counterparts

  • Stefan Andrei
  • Wei-Ngan Chin
  • Salvador Valerio Cavadini


In general, it is undecidable if an arbitrary context-free grammar has a regular solution. Past work has focused on special cases, such as one-letter grammars, non self-embedded grammars and the finite-language grammars, for which regular counterparts have been proven to exist. However, little is known about grammars with the self-embedded property. Using systems of equations, we highlight a number of subclasses of grammars, with self-embeddedness terms, such as \(X \alpha X\) and \(\gamma X \gamma\), that can still have regular languages as solutions. Constructive proofs that allow these subclasses of context-free grammars to be transformed to regular expressions are provided. We also point out a subclass of context-free grammars that is inherently non-regular. Our latest results can help demarcate more precisely the known boundaries between the regular and non-regular languages, within the context-free domain.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Auteberg J, Berstel J, Boasson L (1997) Context-Free Languages and Pushdown Automata. In: Rozenberg G, Salomaa A (eds) Handbook of Formal Languages. Word, Language, Grammar. Vol. 1, pp 111-174. Springer, Berlin Heidelberg New YorkGoogle Scholar
  2. 2.
    Andrei Ş (2000) Bidirectional Parsing. Ph.D Thesis, Fachbereich Informatik, Universität Hamburg, Hamburg disse/134/inhalt.htmlGoogle Scholar
  3. 3.
    Andrei Ş, Cavadini S, Chin WN (2003) A New Algorithm for Regularizing One-Letter Context-Free Grammars. Theoretical Computer Science 306 (1-3): 113-122Google Scholar
  4. 4.
    Arden DN (1960) Delayed logic and finite state machines. Theory of computing machine design. University of Michigan Press, Ann ArborGoogle Scholar
  5. 5.
    Bar-Hillel Y, Perles M, Shamir E (1961) On formal properties of simple phrase structure grammars. Z. Phonetik. Sprachwiss. Kommunikationsforsch. 14: 143-172Google Scholar
  6. 6.
    Chomsky N (1959) On Certain Formal Properties of Grammars. Information and Control 2: 137-167MATHGoogle Scholar
  7. 7.
    Chomsky N (1959) A Note on Phrase Structure Grammars. Information and Control 2: 393-395MATHGoogle Scholar
  8. 8.
    Chomsky N, Schützenberger MP (1963) The algebraic theory of context-free languages. In: Braffort P, Hirschberg D (eds) Computer Programming and Formal Systems, pp 118-161. Amsterdam, North-HollandGoogle Scholar
  9. 9.
    Chrobak M (1986) Finite automata and unary languages. Theoretical Computer Science 47: 149-158CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Cohen DIA (1997) Introduction to Computer Theory. 2nd edn. WileyGoogle Scholar
  11. 11.
    Ginsburg S, Rice HG (1962) Two families of languages related to ALGOL. Journal of the Association for Computing Machinery 9: 350-371CrossRefMATHGoogle Scholar
  12. 12.
    Hosoya H, Pierce BC (2001) Regular expression pattern matching for XML. ACM SIG-PLAN Notices 36 (3): 67-80Google Scholar
  13. 13.
    Leiss EL (1994) Language equations over a one-letter alphabet with union, concatenation and star: a complete solution. Theoretical Computer Science 131: 311-330CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Leiss, EL (1997) Solving systems of explicit language relations. Theoretical Computer Science 186: 83-105CrossRefMathSciNetGoogle Scholar
  15. 15.
    Nederhof MJ (2000) Practical Experiments with Regular Approximation of Context-Free Languages. Computational Linguistics 26 (1): 17-44CrossRefMathSciNetGoogle Scholar
  16. 16.
    Parikh RJ (1961) Language-generating devices. Quarterly Progress Report, Research Laboratory of Electronics, M.I.T. 60: 199-212Google Scholar
  17. 17.
    Parikh RJ (1966) On context-free languages. Journal of the Association for Computing Machinery 13: 570-581CrossRefMATHGoogle Scholar
  18. 18.
    Salomaa A (1969) Theory of Automata. Pergamon Press, OxfordGoogle Scholar
  19. 19.
    Simovici DA, Tenney RL (1999) Theory of Formal Languages with Applications. World Scientific, SingaporeGoogle Scholar

Copyright information

© Springer-Verlag Berlin/Heidelberg 2004

Authors and Affiliations

  • Stefan Andrei
    • 1
    • 2
  • Wei-Ngan Chin
    • 3
  • Salvador Valerio Cavadini
    • 4
  1. 1.Faculty of Computer Science‘Al.I.Cuza’ UniversityIaşiRomânia
  2. 2.Singapore-MIT AllianceNational University of Singapore, CS ProgrammeSingapore
  3. 3.School of Computing, Department of Computer ScienceNational University of SingaporeSingapore
  4. 4.Facultad de Matemática Aplicada, Centro de Investigación y Desarrollo de Software Universidad Católica de Santiago del EsteroSantiago del EsteroArgentina

Personalised recommendations